How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046
Email: cust-serv@ams.org

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

Hopf algebras and congruence subgroups


About this Title

Yorck Sommerhäuser, University of South Alabama, Department of Mathematics and Statistics, 411 University Blvd. N, Mobile, Alabama 36688 and Yongchang Zhu, Hong Kong University of Science and Technology, Department of Mathematics, Clear Water Bay, Kowloon, Hong Kong

Publication: Memoirs of the American Mathematical Society
Publication Year: 2012; Volume 219, Number 1028
ISBNs: 978-0-8218-6913-0 (print); 978-0-8218-9108-7 (online)
DOI: https://doi.org/10.1090/S0065-9266-2012-00649-6
Published electronically: February 7, 2012
Previous version of record: PDF
Corrected version of record: PDF
Corrigenda: PDF
Keywords:Modular group, congruence subgroup, Hopf algebra, Drinfel’d element, ribbon element, Frobenius-Schur indicator, Jacobi symbol, Hopf symbol.
MSC: Primary 16T05; Secondary 17B37

View full volume PDF

View other years and numbers:

Table of Contents


Chapters

  • Introduction
  • Chapter 1. The modular group
  • Chapter 2. Quasitriangular Hopf algebras
  • Chapter 3. Factorizable Hopf algebras
  • Chapter 4. The action of the modular group
  • Chapter 5. The semisimple case
  • Chapter 6. The case of the Drinfel’d Double
  • Chapter 7. Induced modules
  • Chapter 8. Equivariant Frobenius-Schur indicators
  • Chapter 9. Two congruence subgroup theorems
  • Chapter 10. The action of the Galois group
  • Chapter 11. Galois groups and indicators
  • Chapter 12. Galois groups and congruence subgroups

Abstract


We prove that the kernel of the action of the modular group on the center of a semisimple factorizable Hopf algebra is a congruence subgroup whenever this action is linear. If the action is only projective, we show that the projective kernel is a congruence subgroup. To do this, we introduce a class of generalized Frobenius-Schur indicators and endow it with an action of the modular group that is compatible with the original one.

References [Enhancements On Off] (What's this?)

  • 1. M. Aguiar, A note on strongly separable algebras, Bol. Acad. Nac. Cienc. (Córdoba) 65 (2000), 51-60. MR 1840439 (2002h:16032)
  • 2. E. Aljadeff, P. Etingof, S. Gelaki, and D. Nikshych, On twisting of finite-dimensional Hopf algebras, J. Algebra 256 (2002), 484-501. MR 1939116 (2004f:16060)
  • 3. T. M. Apostol, Modular forms and Dirichlet series in number theory, 2nd ed., Grad. Texts in Math., vol. 41, Springer, Berlin, 1990. MR 1027834 (90j:11001)
  • 4. B. Bakalov and A. Kirillov, Jr., Lectures on tensor categories and modular functors, Univ. Lecture Ser., vol. 21, Amer. Math. Soc., Providence, RI, 2001. MR 1797619 (2002d:18003)
  • 5. P. Bantay, The Frobenius-Schur indicator in conformal field theory, Phys. Lett. B 394 (1997), 87-88. MR 1436801 (98c:81195)
  • 6. P. Bantay, The kernel of the modular representation and the Galois action in RCFT, Comm.Math. Phys. 233 (2003), 423-438. MR 1962117 (2004g:81240)
  • 7. P. Bantay, Galois currents and the projective kernel in rational conformal field theory, J. High Energy Phys. 2003, 1-8. MR 1975995 (2004d:81112)
  • 8. A. Beauville, Conformal blocks, fusion rules and the Verlinde formula, Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (M. Teicher, ed.), Israel Math. Conf. Proc., vol. 9, Bar-Ilan Univ., Ramat-Gan, 1996, pp. 75-96. MR 1360497 (97f:17025)
  • 9. H. Behr and J. Mennicke, A presentation of the groups  $\operatorname {PSL}(2,p)$, Canad. J. Math. 20 (1968), 1432-1438. MR 0236269 (38:4566)
  • 10. K. I. Beidar, Y. Fong, and A. Stolin, On Frobenius algebras and the quantum Yang-Baxter equation, Trans. Amer. Math. Soc. 349 (1997), 3823-3836. MR 1401512 (97k:16020)
  • 11. F. R. Beyl, The Schur multiplicator of  $\operatorname {SL}(2,\mathbb{Z}/m\mathbb{Z})$ and the congruence subgroup property, Math. Z. 191 (1986), 23-42. MR 812600 (87b:20071)
  • 12. J. de Boer and J. Goeree, Markov traces and $II_1$ factors in conformal field theory, Comm. Math.Phys. 139 (1991), 267-304. MR 1120140 (93i:81211)
  • 13. J. L. Cardy, Operator content of two-dimensional conformally invariant theories, Nuclear Phys. B 270 (1986), 186-204. MR 845940 (87k:17017)
  • 14. M. Cohen and S. Westreich, Fourier transforms for Hopf algebras, Quantum Groups (P. Etingof, S. Gelaki, and S. Shnider, eds.), Israel Math. Conf. Proc., Contemp. Math., vol. 433, Amer. Math. Soc., Providence, RI, 2007, pp. 115-133. MR 2349620 (2009a:16066)
  • 15. A. Coste and T. Gannon, Congruence subgroups and rational conformal field theory, math.QA/9909080, preprint, 1999.
  • 16. H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, 4th ed., Ergeb. Math. Grenzgeb., vol. 14, Springer, Berlin, 1980. MR 0562913 (81a:20001)
  • 17. C. W. Curtis and I. Reiner, Methods of representation theory with applications to finite groups and orders, Vol. I, Wiley, New York, 1981. MR 632548 (82i:20001)
  • 18. F. Diamond and J. Shurman, A first course in modular forms, Grad. Texts in Math., vol. 228, Springer, Berlin, 2005. MR 2112196 (2006f:11045)
  • 19. V. G. Drinfel'd, On almost cocommutative Hopf algebras, Leningrad Math. J. 1 (1990), 321-342. MR 1025154 (91b:16046)
  • 20. W. Eholzer, On the classification of modular fusion algebras, Comm. Math. Phys. 172 (1995), 623-659. MR 1354262 (96e:11060)
  • 21. P. Etingof and S. Gelaki, Some properties of finite-dimensional semisimple Hopf algebras, Math. Res. Lett. 5 (1998), 191-197. MR 1617921 (99e:16050)
  • 22. P. Etingof and S. Gelaki, On the exponent of finite-dimensional Hopf algebras, Math. Res. Lett. 6 (1999), 131-140. MR 1689203 (2000f:16045)
  • 23. B. Farb and R. K. Dennis, Noncommutative algebra, Grad. Texts in Math., vol. 144, Springer, Berlin, 1993. MR 1233388 (94j:16001)
  • 24. W. Greub, Multilinear algebra, 2nd ed., Universitext, Springer, Berlin, 1978. MR 504976 (80c:15017)
  • 25. J. Hurrelbrink, On presentations of $\operatorname {SL}_n(\mathbb{Z}_S)$, Comm. Algebra 11 (1983), 937-947. MR 696479 (84i:20044)
  • 26. T. Hsu, Identifying congruence subgroups of the modular group, Proc. Amer. Math. Soc. 124 (1996), 1351-1359. MR 1343700 (96k:20100)
  • 27. N. Jacobson, Basic algebra I, W. H. Freeman, San Francisco, 1974. MR 0356989 (50:9457)
  • 28. L. Kadison, New examples of Frobenius extensions, Univ. Lecture Ser., vol. 14, Amer. Math. Soc., Providence, RI, 1999. MR 1690111 (2001j:16024)
  • 29. T. Kanzaki, Special type of separable algebra over a commutative ring, Proc. Japan Acad. 40 (1964), 781-786. MR 0179206 (31:3455)
  • 30. Y. Kashina, On the order of the antipode of Hopf algebras in ${}_H^H YD$, Comm. Algebra 27 (1999), 1261-1273. MR 1669152 (99m:16060)
  • 31. Y. Kashina, A generalized power map for Hopf algebras, Hopf Algebras and Quantum Groups (S. Caenepeel and F. van Oystaeyen, eds.), Lecture Notes in Pure and Appl. Math., vol. 209, Dekker, New York, 2000, pp. 159-175. MR 1763611 (2001d:16058)
  • 32. Y. Kashina, Y. Sommerhäuser, and Y. Zhu, Self-dual modules of semisimple Hopf algebras, J. Algebra 257 (2002), 88-96. MR 1942273 (2003m:16052)
  • 33. Y. Kashina, Y. Sommerhäuser, and Y. Zhu, On higher Frobenius-Schur indicators, Mem. Amer. Math. Soc., vol. 181, no. 855, Amer. Math. Soc., Providence, RI, 2006. MR 2213320 (2007k:16071)
  • 34. C. Kassel, Quantum groups, Grad. Texts in Math., vol. 155, Springer, Berlin, 1995. MR 1321145 (96e:17041)
  • 35. T. Kerler, Mapping class group actions on quantum doubles, Comm. Math. Phys. 168 (1995), 353-388. MR 1324402 (96d:57013)
  • 36. T. Kerler and V. V. Lyubashenko, Non-semisimple topological quantum field theories for 3-manifolds with corners, Lecture Notes in Math., vol. 1765, Springer, Berlin, 2001. MR 1862634 (2003b:57044)
  • 37. F. Klein and R. Fricke, Vorlesungen über die Theorie der elliptischen Modulfunktionen, 1. Band, Bibl. Math. Teubneriana, vol. 10, Teubner, Leipzig, 1890. MR 0247996 (40:1254a)
  • 38. M. I. Knopp, A note on subgroups of the modular group, Proc. Amer. Math. Soc. 14 (1963), 95-97. MR 0142661 (26:230)
  • 39. M. Koecher and A. Krieg, Elliptische Funktionen und Modulformen, Springer, Berlin, 1998. MR 1711085 (2000e:11047)
  • 40. E. Landau, Elementary number theory, 2nd ed., Chelsea, New York, 1966. MR 0092794 (19,1159d)
  • 41. R. G. Larson and D. E. Radford, Semisimple cosemisimple Hopf algebras, Amer. J. Math. 110 (1988), 187-195. MR 926744 (89a:16011)
  • 42. R. G. Larson and D. E. Radford, Finite dimensional cosemisimple Hopf algebras in characteristic 0 are semisimple, J. Algebra 117 (1988), 267-289. MR 957441 (89k:16016)
  • 43. M. Lorenz, On the class equation for Hopf algebras, Proc. Amer. Math. Soc. 126 (1998), 2841-2844. MR 1452811 (99a:16033)
  • 44. V. V. Lyubashenko, Tangles and Hopf algebras in braided categories, J. Pure Appl. Algebra 98 (1995), 245-278. MR 1324033 (96f:18009)
  • 45. V. V. Lyubashenko, Modular transformations for tensor categories, J. Pure Appl. Algebra 98 (1995), 279-327. MR 1324034 (96f:18010)
  • 46. V. V. Lyubashenko and S. Majid, Braided groups and quantum Fourier transform, J. Algebra 166 (1994), 506-528. MR 1280590 (95i:16039)
  • 47. H. Maaß, Lectures on modular functions of one complex variable, Tata Inst. Fund. Res. Lectures on Math.and Phys., vol. 29, Tata Inst. Fund. Res., Bombay, 1964. MR 0218305 (36:1392)
  • 48. S. Mac Lane, Categories for the working mathematician, Grad. Texts in Math., vol. 5, Springer, Berlin, 1971. MR 0354798 (50:7275)
  • 49. W. Magnus, Noneuclidean tesselations and their groups, Pure Appl. Math., vol. 61, Academic Press, New York, 1974. MR 0352287 (50:4774)
  • 50. J. Mennicke, On Ihara's modular group, Invent.Math. 4 (1967), 202-228. MR 0225894 (37:1485)
  • 51. S. Montgomery, Hopf algebras and their actions on rings, 2nd rev. printing, CBMS Reg. Conf. Ser. Math., vol. 82, Amer. Math. Soc., Providence, RI, 1997. MR 1243637 (94i:16019)
  • 52. G. Moore and N. Seiberg, Classical and quantum conformal field theory, Comm. Math. Phys. 123 (1989), 177-254. MR 1002038 (90e:81216)
  • 53. M. Müger, From subfactors to categories and topology I: Frobenius algebras in and Morita equivalence of tensor categories, J. Pure Appl. Algebra 180 (2003), 81-157. MR 1966524 (2004f:18013)
  • 54. M. Müger, From subfactors to categories and topology II: The quantum double of tensor categories and subfactors, J. Pure Appl. Algebra 180 (2003), 159-219. MR 1966525 (2004f:18014)
  • 55. T. Nagell, Introduction to number theory, 2nd ed., Chelsea, New York, 1964. MR 0174513 (30:4714)
  • 56. M. Newman, Integral matrices, Pure Appl. Math., vol. 45, Academic Press, New York, 1972. MR 0340283 (49:5038)
  • 57. W. D. Nichols and M. B. Richmond, The Grothendieck algebra of a Hopf algebra, I, Comm. Algebra 26 (1998), 1081-1095. MR 1612188 (99m:16064)
  • 58. F. Quinn, Lectures on axiomatic topological quantum field theory, Geometry and Quantum Field Theory (D. S. Freed and K. K. Uhlenbeck, eds.), IAS/Park City Math. Ser., vol. 1, Amer. Math. Soc., Providence, RI, 1995, pp. 323-459. MR 1338394 (96e:57021)
  • 59. H. Rademacher, Lectures on elementary number theory, Blaisdell, New York, 1964. MR 0170844 (30:1079)
  • 60. D. E. Radford, On the antipode of a quasitriangular Hopf algebra, J. Algebra 151 (1992), 1-11. MR 1182011 (93i:16053)
  • 61. D. E. Radford, Minimal quasitriangular Hopf algebras, J. Algebra 157 (1993), 285-315. MR 1220770 (94c:16052)
  • 62. D. E. Radford, The trace function and Hopf algebras, J. Algebra 163 (1994), 583-622. MR 1265853 (95e:16039)
  • 63. D. E. Radford, On Kauffman's knot invariants arising from finite-dimensional Hopf algebras, Advances in Hopf Algebras (J. Bergen and S. Montgomery, eds.), Lecture Notes in Pure and Appl. Math., vol. 158, Dekker, New York, 1994, pp. 205-266. MR 1289427 (96g:57013)
  • 64. N. Reshetikhin and M. Semenov-Tian-Shansky, Quantum R-matrices and factorization problems, J. Geom. Phys. 5 (1988), 533-550. MR 1075721 (92g:17019)
  • 65. N. Reshetikhin and V. G. Turaev, Invariants of 3-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), 547-597. MR 1091619 (92b:57024)
  • 66. H.-J. Schneider, Lectures on Hopf algebras, Trab. Mat., Ser. B, No. 31/95, Univ. Nac. Córdoba, Córdoba, 1995. MR 1670611 (99k:16087)
  • 67. H.-J. Schneider, Some properties of factorizable Hopf algebras, Proc. Amer. Math. Soc. 129 (2001), 1891-1898. MR 1825894 (2002a:16047)
  • 68. J.-P. Serre, Local fields, Grad. Texts in Math., vol. 67, Springer, Berlin, 1979. MR 554237 (82e:12016)
  • 69. G. Shimura, Introduction to the arithmetic theory of automorphic functions, Princeton Univ. Press, Princeton, 1994. MR 1291394 (95e:11048)
  • 70. Y. Sommerhäuser, On Kaplansky's fifth conjecture, J. Algebra 204 (1998), 202-224. MR 1623961 (99e:16053)
  • 71. M. Takeuchi, Modular categories and Hopf algebras, J. Algebra 243 (2001), 631-643. MR 1850651 (2002f:16092)
  • 72. Y. Tsang, On the Drinfel'd double of a semisimple Hopf algebra, M.Phil. Thesis, Hong Kong Univ. of Sci. and Tech., Hong Kong, 1998.
  • 73. Y. Tsang and Y. Zhu, On the Drinfel'd double of a Hopf algebra, preprint, Hong Kong, 1998.
  • 74. V. G. Turaev, Quantum invariants of knots and 3-manifolds, de Gruyter Stud. Math., vol. 18, de Gruyter, Berlin, 1994. MR 1292673 (95k:57014)
  • 75. C. Vafa, Toward classification of conformal field theories, Phys. Lett. B 206 (1988), 421-426. MR 944264 (89k:81178)
  • 76. E. Verlinde, Fusion rules and modular transformations in 2D conformal field theory, Nuclear Phys. B 300 (1988), 360-376. MR 954762 (89h:81238)
  • 77. L. C. Washington, Introduction to cyclotomic fields, 2nd ed., Grad. Texts in Math., vol. 83, Springer, Berlin, 1997. MR 1421575 (97h:11130)
  • 78. S. J. Witherspoon, The representation ring and the centre of a Hopf algebra, Canad. J. Math. 51 (1999), 881-896. MR 1701346 (2000d:16066)
  • 79. Y. Zhu, Hopf algebras of prime dimension, Internat. Math. Res. Notices 1 (1994), 53-59. MR 1255253 (94j:16072)
American Mathematical Society